Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 57, NWS Dodge City, KS

May 6, 1998Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 1998, 4:52 PM CDT for Scott County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1998, 4:52 PM CDT (21:52 UTC)
Expired
May 6, 1998, 5:25 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:15 PM CDTHail 1.5Modoc, KSHail completely covered the ground.
May 6, 5:18 PM CDTHail 0.88Modoc, KS
May 6, 5:30 PM CDTHail 0.75Modoc, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
175 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
1147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 062151 RRA
SVRDDC
KSC171-062225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 525 PM CDT

* AT 450 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES NORTH OF MODOC MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  MODOC                        BY 455 PM CDT
  SCOTT CITY                   BY 510 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSdIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

D.STEINMETZ/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:17 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 6, 3:17 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT WED MAY 06 1998

THE THREAT OF CONVECTION WILL CONTINUE FOR THIS FCST PERIOD. AT THE
SFC NUMRS BOUNDARYS EXISTED. MOST SIGNIFICANT BOUNDARY EXTENDED FROM
COS TO SE OF LIC AND NW OF GLD AT 18Z. TCU FIRING UP ALONG THE
WESTRN PORTION OF THIS BOUNDARY. ANOTHER BOUNDARY CURVED FROM E OF
LAA TO LBL TO SE OF P28. THIS BOUNDARY SEPARATED DWPTS IN THE 50S
OF KS TO 60S OVER OK. BKN LN OF SHRA AND ISOLD TSHRA JUST NORTH OF
BOUNDARY FEEDING OFF OF SFC MSTR AXIS THAT EXTNDD FROM EASTERN CO NR
LIC TO LBL AND TO GAG. EXTENSIVE CU FIELD WAS ALSO OCCURRING ALONG
AND N OF THE SFC MSTR AXIS.

UPPR FEATURES THIS AM HAD 200MB JET FROM SRN CA TO CNTRL AZ AND
CURVING THRU NCNTRL AND ERN TX. 500MB LOW OVR WRN NEB WITH TROF TO
WRN OK AND ANOTHER 500MB LOW OVR ERN NV WITH TROF TO ERN AZ. GOOD
MID LVL BAROCLNC ZONE EXISTD FROM SRN KS WESTWARD TO AZ. 850MB
MSTR AXIS EXTNDD THRU WRN KS.

ETA APPEARS BEST INITIALIZED AT 500MB VORTICITY AND SFC WHEN
COMPARED TO MANUAL ANALYSIS THAN THE NGM AND AVN. ETA TAKES NEXT
500 VORT AND ASSOC COLD TEMPS ALFT OVER NW NM AND SHEARS IT EAST
ACROSS NRN OK TONIGHT. THIS INDUCES SFC LOW TO RE-DEVLP WWD TO SE CO
WITH SFC WNDS XPCTD TO VEER TO THE SE OVER SW KS TONIGHT. THIS
SHLD HELP TO FEED MSTR INTO TSTMS DVLPG OVER ESTRN CO WITH THESE
STORMS PROPAGATING SEWD INTO MSTR AXIS OVER WRN AND SW KS TONIGHT.
OTHERWISE IN THE NEAR TERM...THE ADJUSTED DDC SOUNDING TAKING AFTN
HTG INTO ACCOUNT SHOWED AN LI OF -5 WITH A CAPE OF 1100 AND
CONVCTIVE TEMP OF 70 DEGREES. THIS SHOULD AID IN SCT TSTMS IN THE
CWA THIS EVENING. THE SOUNDING INDICATED A LAYER OF DRY AT AND
BELOW 700MB WITH THE IMPLICATION OF TSTMS PRODUCING STG WND GUSTS
AND HAIL.

LAST REMNANT OF 500 VORT WILL SHEAR EWD AND AWAY FROM THE CWA BY
THURS AFTN WITH TSTMS OVRNIGHT ENDING DURING THURS AM AS SFC RIDGE
PUSHES INTO CNTRL KS AND WILL TEMPORARILY PUSH MSTR TO THE SOUTH.
HOWEVER RIDGE IS PROGGED TO SHIFT EWD BY THURS EVENING AND WILL
RESULT IN A RETURN OF SOUTHEAST WINDS AND AN INCREASE IN MSTR OVER
SW AND W KS AND EASTERN CO BY THURSDAY NIGHT AND FRIDAY. PERSISTENT
500 LONGWV TROF THAT HAS BEEN OFF THE CALIF COAST IS PROGGED BY THE
ETA TO MOVE INTO AZ BY FRI AM. THIS WILL INCREASE UVV ACROSS THE
CWA AND WITH POOLING OF MSTR XPCTD TO BE ALREADY IN PLACE BY FRI
THERE IS A XCLNT CHANCE FOR RAIN AND TSTMS OVER THE CWA FRI AND
FRI NIGHT.

.DDC...NONE.

DDC 052/074 054/070 053 534
GCK 051/074 054/070 053 534
EHA 054/076 052/075 055 624
LBL 053/075 053/072 055 624
HYS 049/071 047/069 051 634
P28 055/076 053/074 056 534

D.STEINMETZ/NICHOLS

In the hours before

Special weather statement, May 6, 11:10 AM CDT, 5 hours 42 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-070600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT WED MAY 06 1998

...SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL PROBABLY DEVELOP LATE THIS AFTERNOON
WITH THE BEST CHANCE RUNNING FROM EASTERN COLORADO ALONG THE KANSAS
AND OKLAHOMA BORDER AFTER 4 PM.   SOME OF THESE STORMS MAY BECOME
SEVERE WITH HAIL AND HIGH WINDS THE PRIMARY THREAT.  AN ISOLATED
TORNADO MAY ALSO BE POSSIBLE THOUGH THE LOW LEVEL WIND CONDITIONS
ARE NOT THAT FAVORABLE.  SCATTERED SHOWERS AND THUNDRSTORMS MAY
ALSO CONTINUE OR DEVELOP NORTH OF THE PRIME THREAT AREA WITH A
LESSER CHANCE OF SEVERE WEATHER.  THE PRIMARY AREA OF SEVERE WEATHER
IS ALONG AND SOUTH OF A SYRACUSE TO GARDEN CITY TO DODGE CITY TO
PRATT LINE...THOUGH AREAS NORTH OF THIS LINE SHOULD ALSO MONITOR
CONDITIONS.

SPOTTERS AND LOCAL OFFICIALS SHOULD MONITOR CONDITIONS...ESPECIALLY
AFTER 4 PM FOR THE POSSIBILITY OF ACTIVATION.

NICHOLS/STEINMETZ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:26 PM CDTSevere Thunderstorm WarningDDCMorton44 min
May 5, 9:33 PM CDTSevere Thunderstorm WarningDDCStanton47 min
May 5, 10:20 PM CDTSevere Thunderstorm WarningDDCStanton35 min
May 5, 10:43 PM CDTSevere Thunderstorm WarningDDCGrant32 min
May 5, 11:19 PM CDTTornado WarningDDCGrant, Stevens26 min
May 6, 12:57 AM CDTSevere Thunderstorm WarningDDCHamilton33 min
May 6, 1:34 AM CDTSevere Thunderstorm WarningDDCHamilton31 min
May 6, 1:43 AM CDTSevere Thunderstorm WarningDDCKearny62 min
May 6, 2:18 AM CDTSevere Thunderstorm WarningDDCFinney47 min
May 6, 2:41 AM CDTSevere Thunderstorm WarningDDCHaskell34 min
May 6, 2:56 AM CDTSevere Thunderstorm WarningDDCGray44 min
May 6, 3:24 AM CDTSevere Thunderstorm WarningDDCMeade31 min
May 6, 3:34 AM CDTSevere Thunderstorm WarningDDCClark, Ford61 min
May 6, 4:20 AM CDTSevere Thunderstorm WarningDDCComanche50 min
May 6, 3:27 PM CDTSevere Thunderstorm WarningDDCScott33 min
May 6, 3:39 PM CDTSevere Thunderstorm WarningDDCFinney46 min
May 6, 4:40 PM CDTSevere Thunderstorm WarningDDCFinney35 min
May 6, 5:14 PM CDTSevere Thunderstorm WarningDDCFinney31 min
May 6, 5:26 PM CDTSevere Thunderstorm WarningDDCScott34 min
May 6, 5:44 PM CDTSevere Thunderstorm WarningDDCFinney31 min
May 6, 6:07 PM CDTTornado WarningDDCFinney33 min
May 6, 6:20 PM CDTTornado WarningDDCGray35 min
May 6, 6:54 PM CDTTornado WarningDDCGray36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.